Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Severe Neuropathy in both feet
Sep 11, 2000

Dear Dr.Henry,

Please would you tell me if Humane Growth Hormone (or any other Steroid) will be beneficial to the restoration of my Nerves which have apparently been damaged by the HIV and the cause of my Neuropathy. Despite restoration of CD4's to approx 800 and undetectable VL,(500 and 100,000 respectively at diagnosis 2 years ago) and despite having experimented with all the known therapies (anti-depressants, anti-convulsants, acupuncture, HAART manipulation, haven't taken any of the ddi drugs, etc,), the numbness and stiffness in my feet persists and getting worse. This condition existed when I was diagnosed. I have been on HAART ever since. Combivir and Nevirapine initially, then substituted the Combivir for Abacavir and 3TC (to discount the the AZT as a probable cause of the condition continuing), then the Nevirapine for Efavirenz as the latter apparently has more penetrating power (to the nerves). But to no avail. Will Steroid treatment work? Will anything else work? Please help. Thank You.

Response from Dr. Henry

Not that I am aware of. There is some data that L-acetyl carnitine (1500 mg BID) might help. Some also use calcium, magnesium, B1, B2 as adjuncts. The issue is whether HIV caused the neuropathy (in which case HIV therapy is recommended) or the HIV drugs (usually the "d" drugs). I would suggest trying the acetyl carnitine and vitamins/minerals. KH

Keith Henry, M.D.



Previous
rash
Next
Restarting Abacavir after Drug Holiday

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement